Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

194 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Simvastatin cholesterol tablets

i have been taking simvastatin for six months now,with no problems,until about a month ago,i have a really bloated stomach,now i am not sure that the tablets are causing this,but was told of another person with the same problem,that changed their statin to a different type,and had no more bother,please dont say its my diet,as i had a heart attack 6 mnths ago,and have the most healthy balanced diet you could ask for,with the correct amount of fibre,fruit,veg and every nutrient i need,i also take regular exercise at the gym 3 to 4 times a week,and my diet hasent changed at all in the last 6 months,although before my attack,i still ate healthy,and took regular exercise,i am just wondering if i should ask my gp to change my tablets,but i just find it hard to believe these problems could start after 6 months of taking them,would i not have had this large bloated stomach before 6 months,thanks in advance for your replies
Wed, 16 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
  User's Response
's  Response
It is still possible that the side effects you describe are due to the simvastatin, even after 6 months, it is certainly not uncommon to get stomach problems with it. Lowering cholesterol reduces you statistical risks, rather than having an absolute effect on your day to day risks of another coronary event. Thus for example stopping it for 7 days increases any risk so infinitesimally as to to be irrelevant. CHECK WITH YOUR GP FIRST, but faced with a patient with this story, I might have suggested stopping the drug for 1 week to see if the bloating stops, if it does, restart and see if it recurs.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

i had my cholesterol checked this week with a reading of 221. I have been on simvastatin for 7 years and had good results with a reading of 150. I had stop taking simvastatin for 5 days before i had this last test ran. Could that be the reason for the rise from 150 to 221?

doctor1 MD

Sometimes whenever I eat my left hand side feels very heavy I have high blood pressure my doctor did not give me any medicine for high blood pressure but he prescribe me with SIMVASTATIN tablets 20mg I did not continue this tables because someone told me this medicine will affect in my liver Can you please tell me if there is any alternative way to lower my high blood pressure and cholesterol

doctor1 MD

I am a 47 year old diabetic lady, who had a Gastric Band fitted three years ago, and lost 6 stones. Before having this procedure, I had slightly raised cholesterol, but not high enough for medication. Over the last three years my Total Cholesterol level has gradually increased from 5.4 to now 7.1 My Bad cholestrol is very high, but my good cholesterol is VERY good, I don t have the exact figures. My Dr put me on Simvastatin approx three years ago. I took them willingly, and carried on my life as best I could, not realising how tiered and exhausted they made me feel with lots of aches and pains, I thought my problems where early menopause. Anyway last year after much research on the internet, I discovered that statins could give bad side affect in concentration and tiredness and muscle weakness, so I decided to address this with my Dr. Who instead of listening, gave me another tablet to take on top of the statins, because my cholesterol had started to rise again. (Sorry don t have the name of this one) I took these for a month, and they made me almost incapable of getting out of bed, the tiredness was so debilitating. I decided to stop taking them, and the Simvastatins. So I gradually weaned myself off of the drugs. I had decided not to tell the Dr, so I did it on my own. Anyway, when I went back to the Dr about something else a few months later, I told them what I had done, they strongly advised me to take another type of Statin. This time Atrovastatin 10mg was to be taken. I said I would but if they made me feel bad, I would stop them straight away. I took them for 10 days and started to get all the same side effects so just stopped, and the Dr could not persuade me to re take them. Then this year I have had a cholesterol test, and I am now showing a total of 7.1 When they told me how high it was, I said I didn’t care, because Id rather die tomorrow, than spend any more time taking these drugs. Anyhow they persuaded me to have one more try, and have given me Fluvastatin 20mg. That was nearly a month ago, and I haven’t talked myself into starting to take them yet, but would just like some general advice about High Cholesterol. Does high cholesterol mean that I’m going to have a heart attack or does it just mean I might? I do have heart problems in my family, my mother died at 48 of a massive stroke, but she was very over weight, and my father has just been prescribed Simvastins, for his high cholesterol, and he like me now, is a very slight man, he is 74 years old, and has developed Altzimers. He has also started to complain about tiredness and weakness ( possibly the same side effects as me). He does not eat a lot of high fat foods, and often forgetting to eat at all unless it is put infront of him. Can cholesterol really be inherited? What can I do? I live in the Mediterranean most of the time, so I feel my life style is very healthy. I eat plenty of fruit and veg, I drink moderately and do not smoke. We cant get takeaway food here, so nearly everything is prepared from scratch. My only vice is butter, and that is only when I m worrying about all this. Is there any alternatives to Statins, I did read something about a dialysis machine for cholesterol? But that was a long time ago, and was in the early stage of development. Should I try these next ones, or just forget it and see what happens. I like my life now, When I was on the Simvastatins, I felt I had no life at all, almost like I was taking part in someone else s life, not quite mine. I don t want to go back to feeling like that. Please help....

Recent questions on  Rosuvastatin

doctor1 MD

Hi, I ask myself if my muscle pains chronic are coming from CRESTOR and if so, what replacement can be suggest to remedy to that fact? I am diabete type2(janumet 1000mg and gliperimide (half little pill) and have some high pressure(olmetec 40mg) and so, I m takingevery day a 81 mg ASPIRIN Thanks a lot for the answer.

doctor1 MD

My husband found bloodclots in his urine yesterday. He has some dull pain in his lower abdomen. He is 64 and takes rosuvastatin teva for a number of years. He is very worried and intends to go see his GP after the weekend. This morning his urine was clear. Please advise.

doctor1 MD

I m 59 years old and had undergone heart bypass one year ago

With blood flow medicine, aspirin and crestor taken, test show i have cpk raised to 226 three months later and to 550 six months later.



I understand this shows some form of muscle damage. Cardiologist says that it is ok, only when it reaches 1000 will it cause some concern. normal tests such as cholestrol, LDL, HDL , liver function(ALT, AST) are ok.



Is there measure to ensure that cpk is restored to normal. Can any nutritional supplements such as COQ10, omega 3, ALA, as well as controlled dieting and exercises ( on a treadmill, skipping) help.? i have stopped taking crestor for about three weeks now.



Doctor, thanks for your advice and hope to receive your reply



Regards

Francis







doctor1 MD

I did ultrasound , doctor found few cholesterol polyps in gallbladder and fatty acids in liver . So as per him it is not dangerous. Only thing I need to change my life style and maintain a proper diet. I want to check know more about my condition....

doctor1 MD

Hi, I have a patient that was recently diagnosed with Esophageal CA. He is a young, otherwise healthy man. Prior to this diagnosis, the only medication he was taking was Crestor, he is convinced it caused his Cancer.My question is, is there any research done to support that Crestor is a Cancer causing drug?

doctor1 MD

Hello, Doctor, For the past couple of months, I have had loose bowel movements, sometimes twice a day. Sometimes it's come on quickly, and I'm glad I'm at home! I wonder if it has anything to do with medications. I take 10 mg Rosuvastatin for...

doctor1 MD

I took azithacyn and cefixime a week ago for a possible infection, I am taking zeta and rosuvastatin every evening. The last few days my face and scalp have become very itchy ( feels like something crawling on me), do think there is a reaction to...